Does spironolactone cause hair loss?

Share on facebook
Share on twitter
Share on pinterest

A big topic around hair loss for women is polycystic ovary syndrome (PCOS), many women who suffer from PCOS will experience hair loss of varying levels. Today, we’re taking a look at Spironolactone – one of the drugs known for treating PCOS and if this is something that could actually cause hair loss.

How can PCOS affect the hair?

For many women, PCOS causes an imbalance in hormone levels which can impact the body in different ways. It can cause hair to grow thicker on the face and body (male pattern hair growth) and it can also cause thinning hair and hair loss. This hair loss is referred to as female pattern hair loss.

PCOS specifically affects the endocrine levels and causes hormonal imbalances, many women will find they have an increased amount of levels androgens; testosterone and dihydrotestosterone (DHT).  The increased amount of DHT can cause hair loss for both men and women.

What is spironolactone?

Spironolactone is a diuretic, which works to get rid of excess salt and water in the body, it also works to reduce androgen levels in women who have PCOS.

Spironolactone to help PCOS hair loss

Spironolactone does not cause hair loss for those with PCOS, it can actually help to reduce hair loss as well as reducing male-pattern hair growth and acne in women with PCOS. The results of women using Spironolactone is quite successful with around 70 to 80 out of 100 women who have PCOS seeing positive effects when taking the drug, however, it can take up to 6 months of daily use to be fully effective.

If you would like any advice on hair loss please feel free to contact us to book in a consultation with our of our hair loss specialists. During your personalized consultation, your doctor will be able to discuss the reason for your hair loss as well as potential treatments that could help.

(Image source)

Request A Call back

Tell us your phone number and we’ll get back to you

Online Consultation

Send us your photos for a personalised consultation

WhatsApp chat